

Data and Decision Sciences Destination Area 'Problem Day'



How can Virginia Tech leverage its industry partners, such as Deloitte, through its new Data and Decision Sciences (DADS) Destination Area to tackle some of the most challenging industry problems and enhance the VT student experience

Sample Agenda (subject to change):			
Friday, April 13 th 8:00 AM – 12:00 PM NCB 320			
Time	Activity		
8:00-8:30	Breakfast and meet-and-greet		
8:30-9:00	Kickoff (overview of the day and the problem at hand)		
9:00-10:00	Review 3-4 industry spotlights and perform an interactive activity to identify the most challenging analytics problems being faced		
10:00-10:15	Break		
10:15-11:15	Breakout sessions focusing on research, curriculum, partnerships, etc.		
11:15-12:00	Set tangible goals and action items for achieving desired outcomes		

Confirmed Attendees			
Virginia Tech			
College	Attendees		
Pamplin	 Robin Russell, Professor & Department Head, BIT Cliff Ragsdale, Professor of BIT, CBIA Academic Director Michelle Seref, Asst. Professor of BIT Jay Teets, Assoc. Collegiate Professor of BIT 		
Engineering	 Chris North, Professor of CS, Discovery Analytics Center Luke Achenie, Professor of Chemical Engineering TBD 		
Science	 Mark Embree, Professor of Mathematics and Director of CMDA Suqin (Sue) Ge, Associate Professor of Economics Sally Morton, Dean of Science and Professor of Statistics Jennifer Van Mullekom, Associate Professor of Practice in Statistics 		
Other	 Tom Ewing, Associate Dean of CALHS and Professor of History 		
Deloitte			
Deloitte	 Dane Harrington (facilitator) Greg Donahoe (recruiting sponsor) Devin Weller (insight studio) Ben Brede (industry spotlight) Rob Torpey (Analytics @ VT lead) Carolyn Potter (CBIA champion) 		

Friday, April 1 Location: Virg	Facilitator	
8:00 – 8:30 (30 min)	Breakfast/Meet and Greet Breakfast in the lobby (no food allowed in NCB classroom) Breakfast will be provided!	N/A
8:30 – 9:00 (30 min)	Kickoff and Goal Setting Introductions (Virginia Tech and Deloitte) Review goals/intended outcomes for each participant Intended Outcome: Set tangible goals and intended outcomes for the day	Ben Brede
9:00 – 10:00 (1 hr)	 Industry Spotlight Review the current state of analytics in the marketplace Highlight several Deloitte key analytics projects How do you become the analytics practitioner of tomorrow? Intended Outcome: Entire room has a baseline understanding of the analytics marketplace and what are the most important skillsets of a data analyst 	Devin Weller
10:00 – 10:15 (15 min)	Break	
10:15 – 11:15 (1 hr)	Breakout Session 1: How do we Solve the next Data Analytics Challenge? • Explore different avenues/mediums of partnerships for research • What are ways we can use the cross-college destination area construct to solve these problems? Intended Outcome: How can Virginia Tech and Deloitte anticipate, identify, and solve the future problems in the analytics realm?	Marco Leung
Note: participants will choose one breakout session to attend	Breakout Session 2: How do we build the Next Generation of Data Scientists? Identify the five most important skills of a data analysts Map skills to existing classes and majors Identify gaps and opportunities for industry input Intended Outcome: Identify the most important skillsets for data scientists of tomorrow to master and set tangible opportunities for industry to support VT	Dane Harrington
11:15-12:00 (45 min)	Debrief and Recap Debrief the breakout sessions to the larger group Recap the day and set tangible action items and owners Feasibility and Impact – prioritization effort Intended Outcome: Wrap up the day with tangible next steps and an energy to go forward and deliver on them!	Dane Harrington
noon onward	Lunch will be provided in the lobby for those attendees that can stay before we break for the day!	